Kentucky, 2012

Hail in Kentucky, July 19, 2012

July 19, 2012 · NWS ILN · 1 event in 1 county or zone

A frontal boundary combined with very warm temperatures to produce thunderstorms during the afternoon and evening. The main threat from these storms was large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A frontal boundary combined with very warm temperatures to produce thunderstorms during the afternoon and evening. The main threat from these storms was large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 19, 4:34 PM EST, 31 minutes earlier.

Area forecast discussion, Jul 19, 4:34 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
534 PM EDT THU JUL 19 2012

.SYNOPSIS...
A COLD FRONTAL BOUNDARY AND AN ASSOCIATED WAVE OF LOW PRESSURE
WILL APPROACH AND MOVE THROUGH THE AREA TONIGHT INTO FRIDAY. HIGH
PRESSURE WILL THEN MOVE INTO THE AREA FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPDATED THE FORECAST TO ADD HEAVY RAIN AND SEVERE POTENTIAL TO
PORTIONS OF THE AREA FOR THIS EVENING. IN ADDITION ADJUSTED
PRECIPITATION CHANCES BASED ON CURRENT TRENDS.

CLOUD COVER HAS DECREASED ACROSS SW POTIONS OF THE FA THIS
AFTERNOON. TEMPERATURES HAVE INCREASED ACROSS THE SW INTO THE 80S.
FURTHER WEST INTO CENTRAL INDIANA TEMPERATURES HAVE SOARED INTO
THE MIDDLE TO UPPER 90S. QUITE A FEW THUNDERSTORMS HAVE DEVELOPED
ACROSS SOUTHERN PORTIONS OF THE IND FA. EXPECT ADDITIONAL
THUNDERSTORM DEVELOPMENT ACROSS INDIANA AND FOR THIS ACTIVITY TO
MOVE INTO THE AREA THIS EVENING. SOME QUESTION EXISTS AS TO HOW
FAR EAST THE SEVERE THREAT WILL GO WITH CLOUD COVER ACROSS EASTERN
PORTIONS OF THE FA. IN ADDITION...HEAVY RAIN WILL BE POSSIBLE WITH
THE STORMS THIS EVENING. MENTIONED THE SEVERE AND HEAVY RAIN
THREAT IN THE HWO.

CANCELED THE HEAT ADVISORY FOR LOCATIONS WHERE MORE CLOUD COVER IS
PRESENT. CONTINUED THE HEAT ADVISORY AND EXCESSIVE HEAT WARNING
ACROSS SW PORTIONS OF THE FA WHERE CLEARING HAS OCCURRED AND
TEMPERATURES HAVE BEEN INCREASING.  WENT CLOSE TO GUIDANCE FOR LOW
TEMPERATURES FOR THE OVERNIGHT TIME FRAME.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
FRONTAL BOUNDARY WILL CONTINUE TO WORK THROUGH THE FA ON FRIDAY.
PRECIPITATION WILL TAPER OFF ACROSS THE FA FROM NW TO SE DURING
THE DAY. TEMPERATURES WILL BE COOLER FOR FRIDAY WITH PRECIPITATION
AND FRONTAL BOUNDARY. HIGH TEMPERATURES WILL BE IN THE LOW TO
MIDDLE 80S FOR FRIDAY. CLOUD COVER WILL DECREASE FRIDAY NIGHT AND
WITH COOLER AIR WORKING INTO THE AREA TEMPERATURES WILL DROP DOWN
INTO THE LOW TO MIDDLE 60S.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
MODEL AGREEMENT FOR THE EXTENDED PERIOD REMAINS IN FAIR SHAPE...IN
TERMS OF THE LARGE SCALE FEATURES. GFS ENSEMBLE MEANS CONTINUE TO
SHOW A RELATIVELY SMALL AMOUNT OF SPREAD THROUGH AT LEAST TUESDAY.
THE OVERALL PATTERN WILL BEGIN WITH THE CONTINUED DOMINANCE OF A
CENTRAL US RIDGE...WHICH LOSES SOME OF ITS INFLUENCE OVER THE
EASTERN US AS A TROUGH MOVES INTO THE NORTHEAST LATE IN THE EXTENDED
PERIOD.

HEIGHTS WILL BE RISING BY SATURDAY...AS THE RIDGE BUILDS ITS
INFLUENCE INTO THE OHIO VALLEY AND SHUNTS A TROUGH OFF TO THE EAST
AS IT DE-AMPLIFIES. WEAK SURFACE HIGH PRESSURE WILL ALSO DEVELOP AT
THIS TIME. ALTHOUGH THE RECENT RAINFALL MAY HAVE TEMPERED THE
EXTREMELY DRY CONDITIONS TO SOME SMALL DEGREE...IT IS STILL EXPECTED
THAT THE MODEL TEMPERATURES COULD BE TOO CONSERVATIVE ON
TEMPERATURES. TEMPS ON SATURDAY ARE CLOSE TO MET/NAM NUMBERS AND
THEN ABOVE MAV NUMBERS THROUGH EARLY IN THE WEEK. THIS WILL BRING A
RETURN OF 90 DEGREE TEMPERATURES ON MONDAY (AND PERHAPS ALSO IN THE
CINCINNATI METRO ON SUNDAY).

BEYOND MONDAY...THE RIDGE WILL FLATTEN SLIGHTLY...ALLOWING THE CWA
TO ENTER A NORTHWEST FLOW REGIME WITH OCCASIONAL DISTURBANCES MOVING
FROM THE NORTHERN MISSISSIPPI VALLEY THROUGH THE MID-ATLANTIC
STATES. WHILE THESE FEATURES WILL ALMOST CERTAINLY BRING SOME
PERIODS OF CONVECTION TO THE REGION...THESE INDIVIDUAL DETAILS ARE
DIFFICULT TO PICK OUT CORRECTLY THIS FAR IN ADVANCE. SO...SLIGHT
CHANCE POPS WILL BE USED FOR TUESDAY THROUGH THURSDAY...WITH JUST A
SLIGHT REDUCTION IN TEMPERATURES EACH DAY.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
FIRST ROUND OF CONVECTION THAT WAS ASSOCIATED WITH AN OVERNIGHT
COMPLEX HAS MOVED PRETTY MUCH THRU THE TAFS. NOW THE FOCUS SHIFTS
TO WHAT WILL HAPPEN LATER THIS AFTERNOON AND EVENING. CONSENSUS OF
THE MESOSCALE MODELS IS THAT CONVECTION WILL DEVELOP OUT OVER
IL/IN WHERE THE SUN HAS BROKE OUT AND THAT CONVECTION WILL WORK E
INTO THE TAFS. BROUGHT THE NEXT ROUND OF CONVECTION INTO THE WRN
TAFS AROUND 22Z AND HAVE IT EXITING THE TAFS BY 02Z.

CDFNT THEN PUSHES S OVERNIGHT. WINDS WILL TURN TO THE N WITH FROPA
AND EXPECT MVFR TO IFR CIGS TO DEVELOP AFT 08Z. CLDS WILL BE SLOW
TO BREAK FRIDAY MORNING...WITH MVFR CIGS EXPECTED THROUGH 18Z.
ALSO EXPECT MVFR FOG TO DEVELOP ALONG WITH THE MVFR CIGS.

OUTLOOK...THUNDERSTORMS POSSIBLE TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ070.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR OHZ077.
KY...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ089>096.
IN...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR INZ066-073>075-
     080.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...HATZOS
AVIATION...SITES
Hazardous weather outlook, Jul 19, 4:31 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
531 PM EDT THU JUL 19 2012

KYZ097>100-OHZ026-034-035-043>046-051>056-061>065-071>074-078>082-
088-202145-
BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-WARREN-CLINTON-ROSS-
HOCKING-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
531 PM EDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS EVENING AND INTO
TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL BEING THE PRIMARY THREATS. IN ADDITION HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

OHZ077-202145-
HAMILTON-
531 PM EDT THU JUL 19 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS EVENING AND INTO
TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL BEING THE PRIMARY THREATS. IN ADDITION HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
THIS EVENING.

INZ066-073>075-080-KYZ089>096-OHZ070-202145-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BUTLER-
531 PM EDT THU JUL 19 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS EVENING AND INTO
TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL BEING THE PRIMARY THREATS. IN ADDITION HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
THIS EVENING.

INZ050-058-059-OHZ042-060-202145-
WAYNE-FAYETTE IN-UNION IN-DARKE-PREBLE-
531 PM EDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA AND
MIAMI VALLEY OF OHIO.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS EVENING AND INTO
TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL BEING THE PRIMARY THREATS. IN ADDITION HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
THIS EVENING.

In the hours before

Special weather statement, Jul 19, 11:15 AM EST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1215 PM EDT THU JUL 19 2012

KYZ098>100-OHZ079-081-191700-
LEWIS KY-MASON KY-ROBERTSON KY-ADAMS OH-BROWN OH-
1215 PM EDT THU JUL 19 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN...SOUTHERN
ADAMS...ROBERTSON...MASON AND WESTERN LEWIS COUNTIES THROUGH 100 PM
EDT...

AT 1207 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR LOWELL...
MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WASHINGTON...
MAYSVILLE...ABERDEEN...LEWISBURG...MANCHESTER AND TOLLESBORO.

ALSO...HELENA...SOMO...FLEMING-MASON COUNTY AIRPORT...BRADYSVILLE...
MOUNT GILEAD...ORANGEBURG...BENTONVILLE AND RECTORVILLE ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 3843 8358 3848 8359 3852 8364 3850 8371
      3845 8385 3848 8392 3846 8397 3850 8410
      3859 8400 3859 8399 3861 8399 3877 8381
      3872 8331 3839 8347

BINAU
Special weather statement, Jul 19, 12:15 PM EST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
115 PM EDT THU JUL 19 2012

KYZ100-191800-
LEWIS KY-
115 PM EDT THU JUL 19 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEWIS COUNTY THROUGH
200 PM EDT...

AT 111 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR HARRIS...
MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HEAD OF GRASSY.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 3839 8341 3837 8345 3840 8348 3843 8358
      3846 8359 3853 8356 3846 8319 3843 8323
      3835 8323 3834 8322 3832 8326 3833 8332
      3832 8335

BINAU

The radar

The Louisville radar (KLVX), 100 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carroll

When
July 19, 5:05 PM EST to 5:09 PM EST
Where
Carroll County, 1.48 mi SSW of English
Measured
1 in hail
Reported by
Public
Coordinates
38.610, -85.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403257.